Please can somebody offer advice as I don... - Endometriosis UK

Endometriosis UK
44,742 members37,692 posts

Please can somebody offer advice as I don't know what to do! :-(

sip1
sip1
11 Replies

I have endometriosis - which I've had for 22 years! (Only found out during a sterilisation op that I had it 2 years ago though, where I also had a cyst removed from my ovary).

I have severe pain for 5 days each month, not during my period but from day 5 to 9. This has been happening for 3 months in a row now - up until then I've had pain, but not this bad. I have an adhesion on my ureter, and during those 5 days it is excruciating to pee. I can't do anything but lay down on my left side during those few days. Laying down takes the pain away completely. No painkiller works.

I am scared to take hormones because of severe depression in the past, so I'm trying to avoid this. I have been offered surgery to remove the endometriosis, but again the thing that scares me is the injection that they want to give me first for 3 months to bring on a false menopause. The op is scary enough, but it's the hormones stopping me from going ahead with it overall !!

I have a few questions!

Do I HAVE to have this hormone injection before I can have surgery?

If anybody has had this injection (can't remember the name of it) how did it make you feel?

Is there any point in putting myself through surgery if there is a high chance of the endo coming back?

Any advice welcome. I'm going round in circles, and ending back at square one every time.

11 Replies
oldestnewest
LittleG22

The idea with the menopause injections is to calm everything down. This works by stopping your hormones being produced in the same way that post menopausal women have less hormones. I had them for 4 months in between my two operations and it calmed down my endo so when they went in the second time there was much less. You can refuse to have the injections, but my understanding is that it makes the surgery much easier as the endo is less 'angry'. For me, I felt that even though the side effects are horrible, it was worth it to ensure that my surgery was less risky. I don't know your specific circumstances and I am not a doctor but it sounds like they haven't explained the injections properly to you. If I were you, I would speak to the doctor about my concerns as they should be able to explain to you the reasoning behind their plan.

The side effects of the menopause injections vary from woman to woman but generally they are all the stuff associated with the natural menopause - hot flushes, aches, night sweats etc. There is also a risk of loss of bone density as estrogen is important for bones so make sure you take some Vitamin D supplements (my GP said not to take calcium supplements as you can overdose in calcium from tablets).

You don't say which tablets you had before that gave you depression but there are various different types. For example, I was also nervous about going on the pill because I had the combined pill (progesterone and Estrogen) which really affected my moods. I'm now on the mirena coil and Cerazette (both progesterone) and 8 months in there are no signs of my mood being affected.

There is no cure for endometriosis and yes, you may have surgery and then have it come back - my cyst is back :( However, it sounds like the status quo is not a good option either. Again you should balance the pros and cons with the help of your doctor explaining things properly. Although my cyst is back, they did clear up the rest of my pelvis and I am in a lot less pain so....swings and roundabouts...

1 like
Reply
sip1
sip1
in reply to LittleG22

Thank you so much for replying. They did explain it all, but it was a little while ago so have forgotten the specifics. I have it in a letter somewhere, I should probably read it again!

I tried the Mirena coil - it didn't help with my pain at all unfortunately. I wonder if first I should try the progesterone only pill - whilst it scares me to death thinking it might affect my mood, at least I can stop if I want to at any time. Did it affect your weight at all?

Reply
LittleG22
LittleG22
in reply to sip1

Yeah I have gone up two dress sizes unfortunately but they think that that is the mirena not the pill. Different people have different side effects so you can't know how it will affect you until you try it.

Reply
LittleG22
LittleG22
in reply to LittleG22

also the other responses on here seem to suggest that the menopause injections are always linked to the possibility of a hysterectomy. However, I think that they have slightly different situations. It sounds to me that you were like me and the doctors want it to calm things down before operating. That is why I had the injection, a hysterectomy has never been considered in my case.

Best of luck with it all. x

Reply
ccsmith

Are you sure the pain is not adhesions again? It seems weird that it completely goes in certain positions. Also it seems early in your cycle my pain was usually at its best just after my period and slowly increased after a week to bad during.

I’m on the injection your talking about and it does have its side effects. The hot flushes etc I have found manageable with HRT but for me The worst thing is the mood swings, anxiety and depression.

Can’t they just remove the endo? Rather than hysterectomy which is usually why you have the zoladex ‘injections’. My consultant asked me to have the injections as it will let him & me know if the endo pains settle on them. My pain has significantly eased - not gone though! I’m hoping once I have the hysterectomy and endo removed I may be even better. Sadly there is a risk of it returning if any little bits have been missed but!!

You need to weigh up the pros & cons for you. There is no right and wrong treatments and sadly no definite solution. What works for one person doesn’t always work for another. I’ve tried as much as I can over the years and now I’m 41 and can’t have any children it feels time. I am terrified of the surgery as I have bowel involvement and the risks of colostomy is high. I’ve muddled it over for over a year and it now feels right.

Good luck with it all

1 like
Reply
sip1
sip1
in reply to ccsmith

I'm fairly sure it is the adhesion on my ureter that is causing the pain - particularly because it is agony trying to go for a wee during those 5 days. The pain starts after my period - so about day 5 to about day 9. My actual period isn't that bad! If I lie down on my left side - the side with the pain, it slowly goes off, so I think gravity is playing a part somehow.

My worst fear is the depression and anxiety - it's what's stopping me going ahead with any surgery. They have suggested removal of the endo and adhesions - they haven't mentioned a hysterectomy. I'd gladly have one though if I thought it would help!! (But have read it often doesn't)

I'm sorry to hear about your endo being on the bowel - it is such a cruel condition, and I wouldn't wish it on my worse enemy :-(

Reply
ccsmith
ccsmith
in reply to sip1

If it was me I would go for the laparoscopy as that doesn’t involve any hormones. Not sure why they want to put you on hormone treatment as it doesn’t help with adhesions and your endo doesn’t sound to be too much of a problem. I’ve had 3 laparoscopys to clear endo and adhesions and have had no issues and for me it helped for a period of time. You sound very different to me as I have stage 4 endo and it’s wide spread. There is a risk of more adhesions with every operation but it sounds like it can’t get much worse for you. I would avoid the injections as they are very dramatic and help with endo only. Why put yourself through that.

Good luck x

Reply
sip1
sip1
in reply to ccsmith

I think they wanted to bring on a temporary menopause before doing the lap, so that it makes the endo and adhesions much less active and easier for them to remove. I have endo in several places outside of my womb, but the worst being on the left side where I have the adhesion on my ureter. If I could have the lap, without the injections then I definitely would.

Did you have to have the injections before each lap?

Reply
ccsmith
ccsmith
in reply to sip1

Oh gosh no this is the first time I had it. I may of been on the pill though!

Reply
dawntildusk

i had the 3 month prostap and it made me clinically depressed (never suffered before) amongst other severe side effects. The second time i had it i took hrt and the side effects were much more manageable. It seems common these days for the drs to get patients to trial it to see how symptoms are whilst under chemical menopause to decide if hysterectomy MAY be beneficial. Doesnt cure anything and often any restbite is for a small amount of time due to flare effect. for example from what i can remember it made me worse for the first 6 weeks, i had a couple of good weeks inbetween, and then worsened again.

1 like
Reply
Hidden
Hidden

I've had 9 laparoscopies the last was excision surgery. I've not had any hormones as like you, I'm terrified of it affecting my mental health.

Reply

You may also like...